Mississippi, 2025

Hail and Damaging Winds in Mississippi, September 16 to 17, 2025

September 16 to 17, 2025 · NWS JAN · 3 events in 3 counties and zones

Scattered strong to severe thunderstorms developed over Mississippi on September 16th and 17th and produced hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$300
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered strong to severe thunderstorms developed over Mississippi on September 16th and 17th and produced hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 16, 1:53 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 16, 1:53 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
253 PM CDT Tue Sep 16 2025

...New DISCUSSION...

.DISCUSSION...
Issued at 251 PM CDT Tue Sep 16 2025

Overall, the forecast continues to look warm and relatively dry
for the most part with above normal temperatures and below normal
rainfall.

Through tonight: Isolated thunderstorms will continue to develop
in association with the upper low centered over the southeast
CONUS. Cyclonic flow and lift associated with the low will
continue to interact with and abundance of moisture and
instability to support a few strong to severe storms. The storms
should peak prior to sunset, but a few storms will likely linger
into the evening. /EC/

Wednesday through Monday night: The remainder of the forecast
will see a pattern breakdown as centers of upper-level low
pressure over the Northern Rockies and the eastern CONUS weaken.
Flow across the CONUS should become zonal by the weekend, but
there will still be some opportunity for shortwave trough
amplification that could yield more areal coverage of showers and
thunderstorms possible, especially as the western system pivots
through the central part of the country. Average temps will still
be a little warmer than normal - about 3 to 5 degrees warmer than
normal on most days. /NF/EC/

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Tue Sep 16 2025

VFR conditions prevail with scattered mid to high level clouds
and light and variable winds. A brief, isolated storm cannot be
ruled out at any given site, especially along and south of I-20;
but confidence is too low to include in the TAF. /SAS/OAJ/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  91  68  93 /  10  10   0   0
Meridian      67  92  66  93 /   0  10   0   0
Vicksburg     69  92  68  92 /  20  10   0  10
Hattiesburg   67  94  66  94 /   0  10   0   0
Natchez       69  91  67  92 /  10  10   0   0
Greenville    69  94  68  93 /  10  10   0  10
Greenwood     68  94  67  94 /  10  10   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

EC/NF/SAS/OAJ/

In the hours before

Special weather statement, Sep 16, 2:08 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
308 PM CDT Tue Sep 16 2025

MSZ019-162045-
Sunflower MS-
308 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SUNFLOWER COUNTY
THROUGH 345 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm over
Indianola, moving south at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Indianola around 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3348 9065 3334 9061 3332 9076 3344 9077
      3345 9076 3349 9076
TIME...MOT...LOC 2008Z 347DEG 10KT 3343 9070

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CE
Special weather statement, Sep 16, 2:10 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
310 PM CDT Tue Sep 16 2025

MSZ035-162045-
Humphreys MS-
310 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HUMPHREYS COUNTY
THROUGH 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Silver City, or near Belzoni, moving south at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Midnight around 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3317 9042 3311 9040 3311 9042 3312 9042
      3311 9043 3310 9042 3310 9043 3306 9043
      3305 9041 3305 9039 3301 9038 3301 9044
      3299 9062 3313 9063
TIME...MOT...LOC 2010Z 347DEG 10KT 3308 9051

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CE
Special weather statement, Sep 16, 2:32 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Jackson MS
332 PM CDT Tue Sep 16 2025

MSZ038-045-162100-
Neshoba MS-Winston MS-
332 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WINSTON AND
EASTERN NESHOBA COUNTIES THROUGH 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nanih Waiya, or 10 miles northeast of Philadelphia, moving southwest
at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Stallo around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3265 8904 3290 8916 3299 8899 3286 8891
      3284 8891
TIME...MOT...LOC 2032Z 052DEG 6KT 3288 8900

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CE
Special weather statement, Sep 16, 2:47 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
347 PM CDT Tue Sep 16 2025

MSZ041-162115-
Sharkey MS-
347 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SHARKEY COUNTY
THROUGH 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holly Bluff, or near Rolling Fork, moving south at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Sharkey County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3288 9084 3288 9073 3286 9073 3284 9076
      3282 9076 3282 9075 3281 9074 3276 9074
      3275 9088
TIME...MOT...LOC 2047Z 010DEG 5KT 3286 9079

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CE
Special weather statement, Sep 16, 2:50 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
350 PM CDT Tue Sep 16 2025

MSZ055-064-162115-
Jefferson Davis MS-Simpson MS-
350 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SIMPSON AND
NORTHWESTERN JEFFERSON DAVIS COUNTIES THROUGH 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sanatorium, or near Magee, moving southwest at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Simpson and northwestern Jefferson Davis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3171 8997 3183 8997 3193 8987 3185 8974
      3177 8975 3177 8976 3167 8976
TIME...MOT...LOC 2050Z 022DEG 10KT 3182 8982

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CE
Special weather statement, Sep 16, 2:58 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
358 PM CDT Tue Sep 16 2025

MSZ018-019-162130-
Sunflower MS-Bolivar MS-
358 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SUNFLOWER AND
SOUTHEASTERN BOLIVAR COUNTIES THROUGH 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sunflower, or 7 miles north of Indianola, moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Indianola around 405 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3363 9051 3339 9046 3335 9074 3345 9076
      3352 9076 3353 9078 3370 9081 3373 9069
TIME...MOT...LOC 2057Z 356DEG 11KT 3355 9061

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CE

The radar

The Jackson/Brandon,MS radar (KDGX), 109 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sharkey

When
September 16, 3:13 PM CST
Where
Sharkey County, 0.38 mi SE of Anguilla Rollang Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.946, -90.845

A tree and a power pole were blown down along Hargrave Road and US Highway 61.

Hail, Scott

When
September 16, 4:30 PM CST to 4:35 PM CST
Where
Scott County, 1.83 mi NE of Homewood
Measured
1.5 in hail
Reported by
Public
Coordinates
32.251, -89.501

Hail up to the size of ping pong balls fell in the Homewood area.

Thunderstorm Wind, Copiah

When
September 17, 3:20 PM CST
Where
Copiah County, 3.01 mi W of Gatesville
Measured
45 kt (52 mph) estimated gust
Crop damage
$300
Reported by
Trained Spotter
Coordinates
31.995, -90.321

A few trees were blown down on the east side of Crystal Springs in the vicinity of MS Highway 27 and Lee Ave.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296261, 1296262, 1296263.